Oregon, 2009

High Surf in Oregon, November 6 to 8, 2009

November 6 to 8, 2009 · NWS MFR · 2 events in 2 counties and zones

Offshore buoys measured large westerly swell (22-27 feet) with a period of 15 to 19 seconds, which created large breaker waves of 28 to 37 feet along the southern Oregon coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Offshore buoys measured large westerly swell (22-27 feet) with a period of 15 to 19 seconds, which created large breaker waves of 28 to 37 feet along the southern Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 6, 8:28 AM PST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 6, 8:28 AM PST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
828 AM PST FRI NOV 6 2009

.DISCUSSION...NO UPDATES TO CURRENT FORECAST. HIGH SEAS WILL
AFFECT THE COASTAL WATERS LATER THIS AFTERNOON...COURTESY OF A 945MB LOW
THAT GENERATED SOME LARGE SWELLS OVER THE GULF OF ALASKA OVER THE
PAST SEVERAL DAYS. COLD FRONT MOVED THROUGH MEDFORD EARLY THIS
MORNING...WITH RAIN TOTALS HIGHEST OVER COOS AND CURRY COUNTIES
WITH OVER AN INCH OF RAIN IN SEVERAL LOCATIONS THERE. MOST VALLEY
LOCATIONS RECEIVED LESS THAN A HALF AN INCH OF RAIN...WITH A FEW
INCHES OF SNOW IN THE HIGHEST TERRAIN OF THE CASCADES. POST-
FRONTAL ENVIRONMENT WILL YIELD AFTERNOON SCATTERED SHOWERS ALONG
AND WEST OF THE CASCADES...WHILE COLD FRONT SWINGS THROUGH LAKE
AND MODOC COUNTIES...BRINGING SOME RAIN TO THOSE AREAS THROUGH THE
DAY. MOSTLY CLOUDY SKIES WILL CONTINUE THROUGH THE NEXT COUPLE
DAYS WITH ANOTHER SHORTWAVE TROF BRINGING RAIN TO ALL LOCATIONS ON
THE WEST SIDE ON SATURDAY INTO SUNDAY MORNING. DURING THE NEXT
SEVERAL DAYS...SNOW LEVEL WILL REMAIN ABOVE 4000 FEET.

&&

.AVIATION...MOUNTAIN OBSCURATION WILL AFFECT MUCH OF THE CWA TODAY
UNDER MOIST UPSLOPE FLOW BEHIND THE COLD FRONT. LOW LEVEL WINDS
ARE MUCH WEAKER THAN YESTERDAY THOUGH...WITH MOST TERMINALS
MAINTAINING SWLY TO WLY WINDS AROUND 10KT DURING THE PERIOD.
SCATTERED SHOWERS AND OCCASIONAL LOW CEILINGS NEAR MVFR WILL
AFFECT COASTAL AIRPORTS WITH GENERALLY VFR CEILINGS AT
MFR...RBG...AND LMT.

&&

.PREV DISCUSSION... /ISSUED 200 AM PST FRI NOV 6 2009/

DISCUSSION...A STRONG SURFACE FRONT IS LOCATED ACROSS SOUTHWEST
OREGON AND NORTHWEST CALIFORNIA EARLY THIS MORNING. THE FRONT WILL
CONTINUE TO SHIFT SOUTHEAST AND SHOULD BE OUT OF OUR FORECAST REGION
BY LATE MORNING. SOUTHWEST WINDS IN ADVANCE OF THE FRONT ARE STILL
GUSTING UP TO AROUND 45 MPH IN PORTIONS OF LAKE COUNTY. WINDS THERE
SHOULD BEGIN TO DECREASE BY MID MORNING. THE LATEST IR SATELLITE
LOOP SHOWS COLD AIR SHOWERS BEHIND THE FRONT WHICH WILL SPREAD
ONSHORE THIS MORNING. FOR THE MOST PART...THE HEAVIEST SHOWERS WILL
REMAIN NORTH OF OUR AREA WHERE THE COLDER AIR IS LOCATED. A MOIST
CYCLONIC FLOW ACROSS THE REGION WILL CONTINUE TO FEED SHOWERS OVER
MOST OF THE REGION THROUGH SATURDAY NIGHT...THEN DECREASING SUNDAY.

THE WEATHER PATTERN WILL REMAIN SOMEWHAT UNSETTLED OVER MOST OF
OUR REGION MONDAY THROUGH WEDNESDAY...THEN ON THURSDAY THE MODELS
INDICATE A BREAK AS 500MB HEIGHTS BUILD IN FROM THE SOUTH.

AVIATION...GENERALLY VFR CONDITIONS TODAY WITH SCATTERED SHOWERS.
THERE COULD BE SOME LOCAL AREAS OF MVFR ASSOCIATED WITH SHOWERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF WARNING UNTIL 4 PM PST SUNDAY FOR ORZ021-ORZ022.

CA...NONE.

PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 10 PM
     PST SATURDAY FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST SUNDAY FOR PZZ370.

MP/NK
Hazardous weather outlook, Nov 6, 6:59 AM PST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
659 AM PST FRI NOV 6 2009

ORZ021-022-071500-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
659 AM PST FRI NOV 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF WARNING IS IN EFFECT. PLEASE SEE COASTAL HAZARD
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH SURF WARNING IS IN EFFECT UNTIL 4 PM PST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 6, 5:17 AM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
517 AM PST FRI NOV 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 4 NE GOLD BEACH         42.45N 124.37W
11/05/2009  E60 MPH          CURRY              OR   TRAINED SPOTTER

            SUSTAINED WIND REPORTEDLY 40-45 MPH THURSDAY EVENING.
            ALSO 1.50 INCHES OF RAIN DURING THE 24 HOUR PERIOD ENDING
            AT 5 AM PST FRIDAY.

&&

SPILDE
Local storm report, Nov 6, 7:08 AM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
708 AM PST FRI NOV 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
11/06/2009  M1.30 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            AMOUNT IS FROM 1030 AM THURSDAY TO 700 AM PST FRIDAY

&&

SPILDE
Local storm report, Nov 6, 9:01 AM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
901 AM PST FRI NOV 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       W DUNSMUIR              41.23N 122.27W
11/06/2009  M2.05 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, South Central Oregon Coast

When
November 6, 10:00 AM PST to November 8, 2:00 PM PST
Where
South Central Oregon Coast forecast zone
Reported by
Buoy
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Buoy 46050 at Stonewall Bank reported heavy long period westerly swell of 19 to 24 feet with a period of 15 to 17 seconds between 06/0950 PST and 08/0050 PST. The peak swell was 24 feet with a period of 17 seconds. These swell trains supported breaker wave heights in the 28 to 33 foot range which verified the warning. |Buoy 46229, the Umpqua Offshore Buoy, reported heavy long period westerly swell of 19 to 23 feet with a period of 15 to 18 seconds between 06/1008 PST and 08/0008 PST. The peak swell was 23 feet with a period of 17 seconds. These swell trains supported breaker wave heights in the 28 to 32 foot range which verified the warning.|Buoy 46015 off of Port Orford, reported heavy long period westerly swell of 19 to 28 feet with a period of 15 to 17 seconds between 06/0950 PST and 08/0450 PST. The peak swell was 28 feet with a period of 17 seconds. These swell trains supported breaker wave heights in the 28 to 37 foot range which verified the warning.

High Surf, Curry County Coast

When
November 6, 10:00 AM PST to November 8, 2:00 PM PST
Where
Curry County Coast forecast zone
Reported by
Buoy
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Buoy 46015 off of Port Orford, reported heavy long period westerly swell of 19 to 28 feet with a period of 15 to 17 seconds between 06/0950 PST and 08/0450 PST. The peak swell was 28 feet with a period of 17 seconds. These swell trains supported breaker wave heights in the 28 to 37 foot range which verified the warning.|Buoy 46027 off of Pt. St. George, reported heavy long period westerly swell of 19 to 21 feet with a period of 16 to 19 seconds between 06/1250 PST and 07/1650 PST. The peak swell was 21 feet with a period of 19 seconds. These swell trains supported breaker wave heights in the 28 to 32 foot range which verified the warning.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196863, 197373.